Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 55, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 27, 2019, 6:06 PM EDT for Vigo County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2019, 6:06 PM EDT (22:06 UTC)
- Expired
- May 27, 2019, 6:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Vigo County, IN
The radar
The Indianapolis radar (KIND), 116 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
265
WUUS53 KIND 272206
SVRIND
INC167-272245-
/O.NEW.KIND.SV.W.0055.190527T2206Z-190527T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
606 PM EDT Mon May 27 2019
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Vigo County in west central Indiana...
* Until 645 PM EDT.
* At 605 PM EDT, a severe thunderstorm was located near West Union,
or near Marshall, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Terre Haute, Prairieton, Prairie Creek, Seelyville, Riley, Pimento
and Indiana State University.
This includes Interstate 70 between mile markers 4 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3931 8760 3934 8758 3934 8756 3935 8754
3935 8753 3942 8753 3954 8724 3926 8724
3926 8760 3927 8760 3928 8761 3929 8760
3930 8760 3930 8762 3931 8762
TIME...MOT...LOC 2205Z 258DEG 31KT 3930 8765
HAIL...1.00IN
WIND...60MPH
$$
Puma3 follow-up statements
782
WWUS53 KIND 272219
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
619 PM EDT Mon May 27 2019
INC167-272245-
/O.CON.KIND.SV.W.0055.000000T0000Z-190527T2245Z/
Vigo IN-
619 PM EDT Mon May 27 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHERN VIGO COUNTY...
At 618 PM EDT, a severe thunderstorm was located 9 miles northeast of
West Union, or 11 miles southeast of Marshall, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Spotters in eastern Illinois reported golf ball size hail with this
storm.
Locations impacted include...
Terre Haute, Prairieton, Prairie Creek, Seelyville, Riley, Pimento
and Indiana State University.
This includes Interstate 70 between mile markers 4 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3934 8758 3934 8756 3935 8754 3935 8753
3942 8753 3954 8724 3926 8724 3927 8756
3930 8758
TIME...MOT...LOC 2218Z 257DEG 25KT 3930 8752
HAIL...1.25IN
WIND...60MPH
$$
Puma291
WWUS53 KIND 272229
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
629 PM EDT Mon May 27 2019
INC167-272245-
/O.CON.KIND.SV.W.0055.000000T0000Z-190527T2245Z/
Vigo IN-
629 PM EDT Mon May 27 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHEASTERN VIGO COUNTY...
At 629 PM EDT, a severe thunderstorm was located 11 miles south of
Terre Haute, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Terre Haute, Seelyville, Riley and Pimento.
This includes Interstate 70 between mile markers 11 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3935 8745 3951 8724 3926 8724 3928 8746
3931 8746
TIME...MOT...LOC 2229Z 261DEG 26KT 3931 8741
HAIL...1.00IN
WIND...60MPH
$$
PUMA396
WWUS53 KIND 272242
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
642 PM EDT Mon May 27 2019
INC167-272251-
/O.EXP.KIND.SV.W.0055.000000T0000Z-190527T2245Z/
Vigo IN-
642 PM EDT Mon May 27 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VIGO COUNTY WILL
EXPIRE AT 645 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3935 8745 3951 8724 3926 8724 3928 8746
3931 8746
TIME...MOT...LOC 2241Z 258DEG 31KT 3933 8729
$$
PumaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:08 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, May 27, 4:08 PM EDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 408 PM EDT Mon May 27 2019 .UPDATE... The Aviation Section has been updated below. && .SYNOPSIS... Issued at 159 PM EDT Mon May 27 2019 Latest surface analysis from 17Z shows a warm front that extends north central IL southeast through IND to just south of DAY. Showers and thunderstorms are developing in the vicinity of this warm front that is forecast to move north and northeast through our northern counties this afternoon. Air mass is moderately unstable as calculated MLCAPE from the Hi Res model indicates values of 1500-2000 J/kg southwest of the boundary. Models move low over northwest IA eastward north of IN keeping our area in the warm sector through the next 12-24 hours. && .NEAR TERM /Tonight/... Issued at 304 PM EDT Mon May 27 2019 As stated in the synopsis, the warm front moving north and northeast across central IN is forecast to continue into northeast placing all of the area in the warm sector. Not totally confident that area will remain precipitation-free as upstream complex over IA into IL will be moving through the northern third of the forecast area. Models are trending with this idea to expect rain and isolated thunderstorms through the early half of tonight (before 28/04Z). Lingering cloud cover should also hold temperatures to the mild and slightly muggy with lows mainly in the upper 60s. && .SHORT TERM /Tuesday through Thursday/... Issued at 304 PM EDT Mon May 27 2019 Model blend favors the general idea of the GFS taking a cold front that slowly moves southward into central IN by afternoon. Models kick a weak shortwave northeast into the westerly flow over Indiana which will be the focus for more showers and thunderstorms across the area Tuesday and Tuesday night. Looks like there is a dry slot to diminish activity across the area as the front slips slowly southward into southern IN by Wednesday morning and seems to weaken at this time. Models then bring main system into the area going into Wednesday with a cold front that moves across IL into IN Wednesday night and Thursday enhancing rain and thunderstorms into Thursday. && .LONG TERM /Thursday night through Monday/... Issued at 246 PM EDT Mon May 27 2019 The elongated upper trough that's controlled the weather for days across central Indiana will finally move through the area Thursday night and Friday. This will sweep the stalled front out of the area and allow high pressure to move through the area Friday night/Saturday morning. This looks to be brief, though, as models indicate another front sinking south into the area as early as Saturday afternoon and getting hung up here. A more northwesterly flow pattern aloft develops in the wake of the passage of the aforementioned elongated trough, and this will allow upper waves to quickly pass through the area, interacting with the front to produce additional shower and storm chances. Temperatures will be near normal (mid 50s to lower 60s for lows and mid 70s to around 80 for highs) through the long term with the trough and then northwesterly upper flow advecting in some cooler temperatures aloft. && .AVIATION /Discussion for 272100z TAF issuance/... Issued at 410 PM EDT Mon May 27 2019 VFR at the sites with potential for thunderstorms at KLAF this evening. Diurnal cu around 3500-4000 ft should dissipate after around 3z. For the update, removed thunder mention from KIND. Outside chance later storms get this far south, but doubtful enough to leave out for now. More thunderstorms with strong/severe winds are possible later this afternoon/evening at KLAF, but think those will stay north of the other sites. Some low level wind shear expected overnight as a low level jet moves across central Indiana. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DM NEAR TERM...DM SHORT TERM...DM LONG TERM....CP AVIATION...CP
Hazardous weather outlook, May 27, 5:04 PM EDT, 1 hour 2 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 504 PM EDT Mon May 27 2019 INZ021-028>031-035>042-044>049-282115- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Parke-Putnam-Hendricks- Marion-Hancock-Henry- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, and New Castle 504 PM EDT Mon May 27 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Scattered showers and thunderstorms tonight. Some storms could be severe. Hazards: Damaging winds, large, hail and isolated tornadoes accompanied by locally heavy rain and frequent lightning. Timing: Thunderstorms, some possibly severe, through much of tonight. best probabilities for severe thunderstorms is before 2;00 a.m. Discussion: A cluster of strong showers and thunderstorms will be moving across much of northern parts of central Indiana before 2:00 a.m., then diminishing or moving out of the area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Outlook: Showers and thunderstorms are possible Tuesday afternoon through Thursday. Isolated severe storms are possible. Discussion: A frontal system will be moving through the area Tuesday through Thursday producing strong to isolated severe storms through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight and early morning hours of Tuesday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ043-051>057-060>065-067>072-282115- Vermillion-Vigo-Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene- Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence- Jackson-Jennings- Including the cities of Clinton, Newport, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 504 PM EDT Mon May 27 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Isolated showers and thunderstorms possible early tonight. Hazards: Brief heavy rain and lightning. Timing: Before Midnight. Discussion: There is a chance for a few showers and an isolated thunderstorm early tonight. Otherwise, mild and humid for the area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Outlook: Showers and Thunderstorms are expected Tuesday through Thursday, severe thunderstorms are possible. Discussion: A frontal system will be moving across the region Tuesday through Thursday. Showers and thunderstorms are expected with isolated severe storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Tuesday or Wednesday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, May 27, 4:04 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
404 PM EDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 4 SSE MCCORDSVILLE 39.85N 85.90W
05/27/2019 HANCOCK IN AWOS
CORRECTS PREVIOUS NON-TSTM WND GST REPORT
FROM 4 SSE MCCORDSVILLE. AWOS STATION KMQJ
INDIANAPOLIS REG.
&&
KHLocal storm report, May 27, 4:05 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
405 PM EDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND GST 4 SSE MCCORDSVILLE 39.85N 85.90W
05/27/2019 M58 MPH HANCOCK IN AWOS
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 4
SSE MCCORDSVILLE. CORRECTS PREVIOUS NON-TSTM
WND GST REPORT FROM 4 SSE MCCORDSVILLE. AWOS
STATION KMQJ INDIANAPOLIS REG.
&&
KHLocal storm report, May 27, 4:14 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
414 PM EDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 2 ENE INGALLS 39.97N 85.77W
05/27/2019 MADISON IN EMERGENCY MNGR
A FEW TREES DOWN IN SOUTHERN MADISON COUNTY.
&&
KHSpecial weather statement, May 27, 4:18 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
418 PM EDT Mon May 27 2019
INZ040>042-049-272115-
Randolph IN-Henry IN-Madison IN-Delaware IN-
418 PM EDT Mon May 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON...
NORTHWESTERN RANDOLPH...DELAWARE AND NORTHWESTERN HENRY COUNTIES
UNTIL 515 PM EDT...
At 418 PM EDT, Doppler radar was tracking a strong thunderstorm near
Anderson, moving northeast at 40 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Muncie, Anderson, Yorktown, Chesterfield, Albany, Edgewood, Eaton,
Daleville, Parker City, Gaston, Selma, Ridgeville, Sulphur Springs,
Springport, Woodlawn Heights, Country Club Heights, River Forest,
Ball State University and Prairie Creek Reservoir.
A Tornado Watch remains in effect until 1000 PM EDT for central
Indiana.
LAT...LON 3995 8550 4010 8575 4038 8547 4038 8522
4031 8522 4031 8499
TIME...MOT...LOC 2018Z 226DEG 34KT 4007 8559
AW/JPLocal storm report, May 27, 4:26 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
426 PM EDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 2 ENE INGALLS 39.97N 85.77W
05/27/2019 MADISON IN EMERGENCY MNGR
POWER POLE LINES DOWN NEAR INTERSECTION OF
STATE ROAD 67 AND COUNTY ROAD 900S. TIME
ESTIMATED FROM RADAR.
&&
AWSpecial weather statement, May 27, 5:48 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
548 PM EDT Mon May 27 2019
INZ051-052-272230-
Clay IN-Vigo IN-
548 PM EDT Mon May 27 2019
...SPECIAL WEATHER STATEMENT...
At 547 PM EDT, Doppler radar was tracking a strong thunderstorm near
Marshall, moving east at 40 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
When Thunder Roars, Go indoors!
Locations impacted include...
Terre Haute, Brazil, West Terre Haute, Prairieton, Prairie Creek,
Seelyville, Knightsville, Harmony, Staunton, Carbon, Center Point,
Riley, Fontanet, Cory, Saline City, Pimento, North Terre Haute and
Indiana State University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3934 8758 3934 8756 3935 8753 3950 8753
3961 8730 3960 8701 3940 8702 3929 8726
3926 8746 3926 8760 3928 8761 3930 8760
3931 8762
TIME...MOT...LOC 2147Z 253DEG 36KT 3933 8768
PumaThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 10:46 AM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 7 days |
| May 27, 2:40 PM EDT | Special Weather Statement | IND | Hendricks | 50 min |
| May 27, 3:01 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hendricks | 24 min |
| May 27, 3:27 PM EDT | Special Weather Statement | IND | Hamilton | 48 min |
| May 27, 3:35 PM EDT | Special Weather Statement | IND | Hancock | 40 min |
| May 27, 3:46 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Henry, Madison | 44 min |
| May 27, 4:18 PM EDT | Special Weather Statement | IND | Delaware | 57 min |
| May 27, 5:48 PM EDT | Special Weather Statement | IND | Clay, Vigo | 42 min |
| May 27, 7:05 PM EDT | Severe Thunderstorm Warning | IND | Montgomery, Tippecanoe | 25 min |
| May 27, 7:43 PM EDT | Severe Thunderstorm Warning | IND | Tippecanoe | 47 min |
| May 27, 7:46 PM EDT | Severe Thunderstorm Warning | IND | Madison | 14 min |
| May 27, 7:49 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Madison | 26 min |
| May 27, 7:58 PM EDT | Severe Thunderstorm Warning | IND | Madison | 32 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.